Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 159, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 3, 2003, 7:25 PM MDT for Logan County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2003, 7:25 PM MDT (01:25 UTC)
- Expired
- Aug 3, 2003, 8:15 PM MDT
- In force
- 50 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Logan County, CO
The radar
The Cheyenne radar (KCYS), 123 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 2731 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
364 WUUS55 KBOU 040125 SVRBOU COC075-040215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 724 PM MDT SUN AUG 3 2003 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN LOGAN COUNTY IN NORTHEAST COLORADO * UNTIL 815 PM MDT * AT 724 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTH OF WESTPLAINS...OR ABOUT 20 MILES NORTHWEST OF STERLING...MOVING SOUTH AT 10 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...LOGAN CORNERS...MERINO...PAWNEE PASS...WESTPLAINS AND WILLARD. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. LAT...LON 4056 10359 4046 10330 4100 10326 4099 10356 $$ RTG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:20 PM MDT, 4 hours 5 minutes earlier.
Area forecast discussion, Aug 3, 3:20 PM MDT, 4 hours 5 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 320 PM MDT SUN AUG 3 2003 SHORT TERM DISCUSSION: A WEAK SHORT WAVE IS LIFTING OUT OVER NW CO AND CENTRAL WY THIS AFTN...PRODUCING SHOWER ACTIVITY OVER THE NRN FRONT RANGE FTHLS. AMS ON THE PLAINS REMAINS CAPPED FOR THE TIME BEING...BUT SFC DEW POINTS ARE IN THE MID AND UPPER 50S. RECENT ACARS SNDGS SHOW WARM AIR ABV 500 MB WHICH MUST BE ACTING AS THE CAP. WITH THE UPR FEATURE EXPECTED TO TRACK MORE WLY OVR TIME...THE CAP ON THE PLAINS MAY ERODE ENOUGH IN THE EVENING FOR CONVECTION ON THE PLAINS TO GET STARTED. IF THE SHOWERS ON THE PLAINS ARE ABLE TO TAP INTO THE LOW LVL MSTR ADVECTING IN FM THE SE...THEN STORMS COULD PRODUCE PERIODS OF HVY RAIN. BUT STORMS SHOULD ALSO HAVE ENOUGH FORWARD MOTION TO AVOID ANY FLOODING PROBLEMS. FOR MON...AMS WL BE A LITTLE DRIER AND COOLER THAN TODAY...BUT ENOUGH MSTR SHOULD LINGER THAT SHOWERS CAN NOT BE REMOVED FROM THE FCST. IT IS PSBL THAT A SHORT WAVE PRESENTLY OVR NE NV COULD BE MOVING OVER THE AREA TO PRODUCE THE SHOWER ACTIVITY. WITH COOLER TEMPS ALOFT...CONVECTIVE DVLPMT WOULD BE LESS INHIBITED. FOR NOW...ISOLD POPS WL BE IN THE FCST. KDRBY LONG TERM DISCUSSION: UPPER HIGH WILL REBOUND WED/THU...BUT TUE LOOKS LIKE A TRANSITION DAY. IT WILL BE DRYING ALOFT BUT THERE ALSO APPEARS TO BE A LITTLE COOLING AT ALL LEVELS. I WILL PUT IN A SLIM CHANCE OF STORMS ON THE PLAINS IN THE LATE AFTERNOON AND EVENING. FOR WED INTO THE WEEKEND IT WILL BE DRIER WITH SLIGHTLY WARMER TEMPERATURES ALOFT. NOT ENOUGH WARMING TO PRECLUDE WEAK MOUNTAIN STORMS...BUT PRECIPITATION SHOULD BE SPARSE. MID SHIFT UPPED TEMPERATURES A BIT...WHICH LOOKS GOOD. OPERATIONAL MRF STILL HINTING AT SUBTLE MOISTURE INCREASE FOR THE WEEKEND...WHILE SOME OTHER MODELS SUGGEST NO CHANGE. GIVEN RECENT MODEL PERFORMANCE AND PERSISTENT COOL BIAS...WILL STICK WITH THE SAME FORECAST UNTIL WE SEE BETTER INDICATIONS. GIMMESTAD .DEN...NONE.
Hazardous weather outlook, Aug 3, 11:15 AM MDT, 8 hours 10 minutes before
COZ030>051-041200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1115 AM MDT SUN AUG 03 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS DURING THE AFTERNOON HOURS. THESE STORMS WILL BE SLOW MOVING AND WILL HAVE THE POTENTIAL TO PRODUCE BRIEF HEAVY RAINFALL. ACROSS THE PLAINS...THE ATMOSPHERE WILL BE TOO STABLE FOR ANY AFTERNOON SHOWERS OR THUNDERSTORMS TO DEVELOP. LATER TONIGHT...AN UPPER LEVEL WEATHER DISTURBANCE MOVING OVER NORTHERN COLORADO AND WYOMING WILL PRODUCE SCATTERED THUNDERSTORMS WHICH MOVE FROM THE FOOTHILLS ACROSS THE PLAINS. THESE NOCTURNAL STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL. THE HIGHEST THREAT OF THESE HEAVY RAINSHOWERS WILL BE NORTH AND NORTHWEST OF INTERSTATE 76 TO THE WYOMING BORDER. THESE THUNDERSTORMS WILL MOST LIKELY OCCUR BETWEEN 7 PM AND MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A DRIER AND WARMER WEATHER PATTERN WILL BECOME ESTABLISHED ACROSS THE REGION BEGINNING MONDAY. TEMPERATURES WILL RETURN TO ABOVE NORMAL LEVELS WITH JUST A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS IN THE MOUNTAINS. THE PLAINS WILL BE HOT AND DRY WITH LITTLE CHANCE OF PRECIPITATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. DANKERS/BARJENBRUCH
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:16 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 44 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.